Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

153 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What can I take to relieve constipation while on pain medication?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3083 Questions

default
Posted on Thu, 6 Sep 2018 in Constipation
Question: Hello Dr. I tend to have constipation which is due to pain medication, so I consider
this constipation brain related. What can i take to relieve such a condition.

regards,
XXXXXXX XXXX.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 59 minutes later
Brief Answer:
Questions so that I can advice.

Detailed Answer:

Hi,

I have reviewed your query and here is my advice.

I have a few questions so that I can answer more specifically to your situation:

1. In addition to the medications you listed, do you also ever take opiate type pain medications?
2. How often do you move your bowels currently?
3. Is the problem that you do not have the urge to move your bowels?
4. Is the problem that stool is too hard and difficult to pass?
5. How is your diet in terms of fiber (vegetables and fruits)?
6. Do you get bloated or gassy if you increase vegetables and fruits?
7. When did this problem begin?

These additional information, it will help me to advice.

Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 24 hours later
1) I have taken opiate type of pain medicine in the past
2) I tend to move my bowel 2 times daily
3) Lately I do not tend to have much urge to move my bowel
4) When I have 2 bowel movement the first tend to be somewhat hard
5) I do take a fiber supplement and I eat vegetables and fruits
6) I do not have any problem with gas or bloating
7) problem started about 1.5 months ago after taking a pain medicine
Regards,
XXXXXXX
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 23 minutes later
Brief Answer:
Information.

Detailed Answer:

Hi,

Thank you for the additional information, XXXXXXX.

The reason I asked about opiates is that there can be opiate induced constipation. But treating constipation in general involves increasing fluid into the stool to make it softer and easier to pass (stool softener) or providing a bowel stimulant (stimulant laxative). It sounds like you could benefit from both. Although if you are moving your bowels 2 times/day already, then you aren't constipated so when that happens you don't need to address this.

Here are some things you can consider for daily use:
1. Increase the fiber supplement you are taking as it sounds as though it agrees with you but you may just need a little more of it. Increase only gradually as that will help avoid excess gas as your body gets used to the increase. And increase water consumption. Without the water, the fiber can actually become binding rather than help. You can take up to 20-35 g of fiber per day.

2. Consider stewing prunes and drinking the juice (and the prunes!). This can help both as a softener and a bit of a stimulant. You can just put a few fresh prunes in a small pot of water and simmer it. Then drink it warm in the evening or bedtime.

3. If you are having fewer BMs but you are not uncomfortable and not having any urge, then you may just be eating less and having to go less, which doesn't need to be treated.

For occasional use when you are feeling or noticing that you are uncomfortable or you can try:

1. Ex-Lax or any other laxative containing Senna. This is a stimulant laxative to help increase movement. These are sold over the counter.

2. Bisacodyl is also a stimulant laxative.

In general, it's safest to try to prevent the constipation with increased fruit, vegetables, supplemental fiber, and water, but the stimulant laxatives are ok for occasional use.

I hope it helps!

Take care.

Dr. Bonnie Berger-Durnbaugh, General & Family Physician
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on